Well, here I post about the ethical problems of using normal volunteers in Phase I studies, and this story comes along. It’s not exactly an investigational drug trial – two students (in “Sports Science”) at Northumbria University in England were being given caffeine to measure its effects on exercise. But there was a bit of violation, of ethics, medicine, and common sense. The volunteers were supposed to get 300mg each, which should certainly be enough to start your engine a bit (three cups of coffee simultaneously). But they’d apparently switched over from caffeine tablets to powder, and the person mixing up the dose was new and inexperienced, and. . .well, you see where this is going.
But you may not see just how far it’s going: instead of 300mg, each student got thirty grams. Yeah, I’d say that’s a sign of inexperience – no alarm bells went off when they weighed out a big fluffy white pile of the stuff? Or when they tried to dose it? It was pointed out on my Twitter feed that caffeine goes into room temperature water at about 2g/100mL, although if they warmed it up, it probably dissolved pretty readily. But that must have been a bitter draught to get down.
It’s not clear just when someone realized that things might have gone a tiny bit wrong, but the story does mention “violent side effects”, which you’d have to think were neurological seizures, and those must have kicked in pretty shortly. The students were hospitalized immediately and put on dialysis, and appear to have recovered with no permanent damage, which is pretty remarkable (one of them has some short-term memory loss). Each of them apparently lost over 20 pounds during the whole thing, which makes me hope that this doesn’t catch on as some sort of idiotic emergency weight loss plan. Being hospitalized near death will take off the pounds, but it’s not recommended. There’s a literature report of a fatality with a 12 gram dose, so I think we can conclude that (1) taking multigram amounts of caffeine is extremely dangerous, and (2) these two students were fortunate to have survived, and without immediate medical care they might well not have.
In such cases, there are several things to worry about. Caffeine hits the adenosine receptors, and a dose of that magnitude is going to saturate all of them but good. So you have those immediate effects, but the blood levels will be such that whatever other targets the compound is capable of binding to are also going to get a solid jolt. Moreover, the liver is going to be trying to deal with the onslaught, too – caffeine is metabolized by various N-demethylations, and the CYP1A2 enzyme in particular will be slammed trying to deal with things. That will lead to unexpected changes in any other things it’s normally processing, for one, and it could also lead to some unusual caffeine metabolites as it gets shunted over to enzymes that normally don’t get a crack at it. That can be a real problem – it’s what happens with acetaminophen/paracetamol overdose, which sends that compound past the usual glucuronidation pathway and into oxidative metabolism, producing a toxic metabolite that then causes liver damage. Meanwhile, the kidneys are having to mop up many of these metabolic byproducts from the bloodstream, and they’ll be coming on in large amounts (thus the dialysis treatment).
So no, this is not recommended. Neither is giving human volunteers drug substances when you’re too inexperienced to notice that you’ve jacked two decimal places, either (involuntary shiver).